Thunderstorm Wind, Clay
- When
- May 8, 9:40 AM EST
- Where
- Clay County, 1.13 mi E of Fires Creek
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.080, -83.860
A tree was reported down on Fires Creek Road.
A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A well organized damaging comma head/bow echo system with strong shear and weak to moderate instability plowed into the Southern Appalachian region producing predominantly severe wind gusts with limited reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 8:10 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 910 AM EDT FRI MAY 8 2009 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A WEAK AND DIFFUSE FRONTAL BOUNDARY ORIENTED WEST-TO-EAST ACROSS THE TN RIVER VALLEY...WITH AN MCS MOVING THROUGH THE FORECAST AREA. ANOTHER MCS IS OCCURRING OVER THE OZARKS REGION...AND IS EXPECTED TO MOVE EAST ACROSS THE OHIO AND TN RIVER VALLEYS THIS AFTERNOON. MODELS INDICATE THAT A MODERATELY UNSTABLE AIR MASS WILL REDEVELOP THIS AFTERNOON OVER THE TN RIVER VALLEY...WHICH SEEMS REASONABLE SINCE A LARGE BREAK IN THE CLOUD COVER CAN BE SEEN IN THE SATELLITE IMAGERY BETWEEN THE TWO MCS SYSTEMS. THUS...IF WE ARE ABLE TO HEAT UP TO THE FORECASTED HIGHS... THINK THAT THIS SECOND MCS COULD BRING THE POSSIBILITY OF WIDESPREAD DAMAGING WINDS AND LARGE HAIL TO THE FORECAST AREA THIS AFTERNOON. WITH ALL OF THIS IN MIND...HAVE UPDATED THE ZONES TO MENTION LIKELY POPS THROUGHOUT THE DAY. ALSO...HAVE TWEAKED TEMPS AND SKY CONDITIONS A LITTLE ACCORDING TO THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 81 66 79 60 73 / 70 70 50 40 40 KNOXVILLE AIRPORT, TN 80 66 78 58 72 / 70 70 50 40 30 OAK RIDGE, TN 80 66 78 57 71 / 70 70 50 40 30 TRI CITIES AIRPORT, TN 78 61 76 55 71 / 70 70 50 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT (835 CDT) FRI MAY 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 935 AM EDT (835 CDT) FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON. WITH THIS NEXT SYSTEM...THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT ANY AFTERNOON OR EVENING THROUGH SUNDAY. SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED AT TIMES THROUGH SUNDAY. DMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 2 SW KNOXVILLE 35.95N 83.97W
05/08/2009 KNOX TN LAW ENFORCEMENT
A FEW TREES DOWNED BY THUNDERSTORM WINDS.
&&
TROUTMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TSTM WND DMG 2 SW MAYNARDVILLE 36.23N 83.83W
05/08/2009 UNION TN LAW ENFORCEMENT
A TREE DOWNED BY THUNDERSTORM WINDS ALONG HIGHWAY 61
WEST.
&&
TROUTMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 902 AM EDT FRI MAY 8 2009 TNZ039>043-045-070-073-074-081330- COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-SEVIER SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- 902 AM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...GREENE...HAMBLEN... JEFFERSON...SEVIER AND UNICOI COUNTIES... AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WHITE PINE TO 5 MILES SOUTHWEST OF NEWPORT TO GATLINBURG...MOVING EAST AT 45 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 17
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 943 AM EDT FRI MAY 8 2009 NCZ060-061-081430- CHEROKEE-CLAY- 943 AM EDT FRI MAY 8 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING CHEROKEE AND CLAY COUNTIES... AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROBBINSVILLE TO 7 MILES WEST OF MCCAYSVILLE...MOVING SOUTHEAST AT 50 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG BENTON 35.18N 84.65W
05/08/2009 POLK TN UTILITY COMPANY
FEW POWER LINES DOWN ON MOUNTAIN VIEW ROAD. REPORTED BY
THE ELECTRIC COMPANY.
&&
MEPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL HUNTSVILLE 36.41N 84.49W
05/08/2009 E0.75 INCH SCOTT TN LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED.
0743 AM FLASH FLOOD 5 N HUNTSVILLE 36.49N 84.49W
05/08/2009 SCOTT TN DEPT OF HIGHWAYS
SEVERAL INCHES OF WATER COVERING BUFFALO ROAD.
0743 AM FLASH FLOOD 2 SE ELGIN 36.31N 84.58W
05/08/2009 SCOTT TN AMATEUR RADIO
SEVERAL INCHES OF WATER COVERING WOLF CREEK ROAD.
0815 AM TSTM WND DMG 2 NE NORRIS 36.23N 84.04W
05/08/2009 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.
0815 AM TSTM WND DMG 3 SW MAYNARDVILLE 36.22N 83.84W
05/08/2009 UNION TN LAW ENFORCEMENT
NUMEROUS TREES DOWNED BY THUNDERSTORM WINDS.
0818 AM HAIL ALPHA 36.18N 83.38W
05/08/2009 E0.75 INCH HAMBLEN TN AMATEUR RADIO
PENNY SIZE HAIL AT NATIONAL WEATHER SERVICE.
0840 AM TSTM WND DMG 2 SW KNOXVILLE 35.95N 83.97W
05/08/2009 KNOX TN LAW ENFORCEMENT
A FEW TREES DOWNED BY THUNDERSTORM WINDS.
0841 AM TSTM WND DMG 2 SW MAYNARDVILLE 36.23N 83.83W
05/08/2009 UNION TN LAW ENFORCEMENT
A TREE DOWNED BY THUNDERSTORM WINDS ALONG HIGHWAY 61
WEST.
0930 AM TSTM WND DMG BENTON 35.18N 84.65W
05/08/2009 POLK TN UTILITY COMPANY
FEW POWER LINES DOWN ON MOUNTAIN VIEW ROAD. REPORTED BY
THE ELECTRIC COMPANY.
&&
MEPThe Knoxville radar (KMRX), 128 km away, was scanning. The volume nearest the first event began at 14:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was reported down on Fires Creek Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164001.